Colorado, 2016

Lightning Strike in Colorado, July 19, 2016

July 19, 2016 · NWS PUB · 1 event in 1 county or zone

A lightning strike occurred at the El Paso County Fair in Calhan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A lightning strike occurred at the El Paso County Fair in Calhan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 2:22 PM MST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 19, 2:22 PM MST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT TUE JUL 19 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 311 PM MDT Tue Jul 19 2016

Tonight the upper level ridge wl be centered over nern OK and should
move little on Wed.  This wl leave the forecast area of the west
side of the upper ridge and wl allow the stream of mstr from the
south to continue ovr wrn CO.  Scattered showers/tstms can be
expected to continue over and nr the higher terrain thru the evening
hours, with probably some isold activity along the I-25 corridor,
and little chance for pcpn ovr the far sern plains.  Wed should be
much like today, with showers/tstms likely developing ovr some of
the hyr trrn by late morning, and then increasing in coverage and
spreading to the nearby lower elevations thru the afternoon.  High
temps on Wed should generally be around normal in the high valleys,
with readings in the 90's to lower 100's acrs the sern plains.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 311 PM MDT Tue Jul 19 2016

...Cooler by the Weekend...

No big changes to the long term forecast. Monsoonal pattern will
hold through Thursday, bringing daily chances of storms to the
mountains each afternoon, with ISOLD activity spreading eastward
to the Plains by late afternoon through the evenings. Storms
should be on the weak side given lack of vertical shear, but
there could be some locally heavy rainfall. Afternoon high
Temps will remain close to 100 degrees for the Plains as the
dome of very warm air remains to our east.

By Friday, the upper high will begin to slide EWD into NM, and
eventually elongate and weaken across the Desert SW. A series of
short waves will be moving through the Rockies at the same time.
First front associated with these waves will move in late Fri or
early Sat, followed by a second frontal system late in the weekend
or early next week. This will push temps back to near average or
even possibly below average as we head into the latter part of
July. The fronts along with continued moisture advection from the
south will tend to keep good chances of precip over our area
through the weekend and into next week. A little early to say, but
there also could be some potential for strong to severe storms
during this period. Nothing too unusual for mid Summer in the
Rockies. Rose

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 311 PM MDT Tue Jul 19 2016

There could be thunderstorms in the vcnty of the terminal
forecast sites this evening, and then again Wed afternoon, with
KCOS and KALS having the best chances of this occurring. Gusty
outflow winds and locally heavy rain wl be possible. Otherwise,
VFR conditions are expected at the forecast sites.

&&

.PUB Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...28
LONG TERM...ROSE
AVIATION...28
Hazardous weather outlook, Jul 19, 10:00 AM MST, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1100 AM MDT TUE JUL 19 2016

COZ058>089-093>099-201700-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA  VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY  ABOVE 8500FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1100 AM MDT TUE JUL 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED WILL BE FOUND OVER AND NEAR THE HIGHER TERRAIN THIS
AFTERNOON AND EVENING, WITH POSSIBLY ISOLATED STORMS ACROSS THE
LOWER ELEVATIONS. THE PRIMARY STORM THREATS WILL INCLUDE
LIGHTNING AND WIND GUSTS UP TO 50 MPH. HOWEVER, SOME OF THE
STRONGER STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE
OF NICKELS AND LOCALLY HEAVY RAINFALL. IF A STORM IMPACTS A FLOOD
PRONE LOCATION SUCH AS A BURN SCAR OR URBAN AREA, OR IF A STORM
SITS OVER ANY SPOT FOR TOO LONG, FLASH FLOODING COULD OCCUR.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE EACH DAY. THE MAIN THREATS FROM THUNDERSTORMS WILL BE
LOCALLY HEAVY RAINFALL, WIND GUSTS UP TO 50 MPH AND LIGHTNING.
HOWEVER SOME SMALL HAIL WILL BE POSSIBLE WITH THE STRONGER
STORMS, PARTICULARLY OVER AND NEAR THE MOUNTAINS.

A COLD FRONT WILL BRING AN INCREASED POTENTIAL FOR THUNDERSTORMS
TO THE PLAINS FOR SATURDAY AND SUNDAY. ONE OR TWO STORMS COULD
BECOME STRONG TO SEVERE WITH HAIL TO AROUND 1 INCH IN DIAMETER AND
WIND GUSTS UP TO 60 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE THIS AFTERNOON AND EVENING ACROSS MOST OF SOUTHERN
COLORADO.

28/28

In the hours before

Special weather statement, Jul 19, 11:49 AM MST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
1249 PM MDT TUE JUL 19 2016

COZ065-066-069-191915-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
1249 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 115
PM MDT...

AT 1248 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES WEST OF SAGUACHE...OR 46 MILES SOUTHEAST OF GUNNISON...MOVING
NORTHEAST AT 10 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL SAGUACHE
COUNTY.

LAT...LON 3790 10633 3800 10653 3823 10643 3812 10618
TIME...MOT...LOC 1848Z 209DEG 8KT 3802 10639

28
Special weather statement, Jul 19, 12:56 PM MST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
156 PM MDT TUE JUL 19 2016

COZ065-066-069-192030-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT CO-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT CO-
LA GARITA MOUNTAINS ABOVE 10000 FT CO-
156 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 230
PM MDT...

AT 156 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTHWEST OF SAGUACHE...OR 43 MILES NORTHWEST OF
ALAMOSA...MOVING SOUTHEAST AT 15 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SAGUACHE.

LAT...LON 3796 10639 3812 10629 3811 10611 3788 10623
TIME...MOT...LOC 1956Z 295DEG 14KT 3801 10626

28
Local storm report, Jul 19, 4:10 PM MST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT TUE JUL 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     1 SE BUENA VISTA        38.82N 106.12W
07/19/2016  M59 MPH          CHAFFEE            CO   AWOS

            AWOS STATION BUENA VISTA AIRPORT /AEJ/.

&&

RMG

The radar

The Pueblo radar (KPUX), 65 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, El Paso

When
July 19, 4:45 PM MST
Where
El Paso County, 0.31 mi NE of Calhan
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
39.033, -104.295

A lightning strike injured three people at the El Paso County Fairgrounds.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639116.